Breakthrough bleeding after switching to a new contraceptive pill

Patient

Q: I recently switched birth control pills. after one month on the new pill I asked my doctor to put me back on the previous pill because I did not like the side effects. I am on day 13 of this months pack of my old brand (loestrin 24) and i have had breakthrough bleeding for a week now. Mostly heavy like a normal period with many clots ( which is pretty normal for my normal period, but not break through bleeding). is this normal?

Doctor

A:   Oral contraceptive pills might cause breakthrough bleeding as a side effect. This is usually seen during the first few months of contraceptive use or if a new pill is started. This side effect might continue for one or two cycles and then disappear on its own. If the bleeding increases in volume or pain are noticed, then I would suggest you to consult your gynecologist for a more detailed evaluation and rule out causes such as fibroids and endometriosis. I wish you the best.

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews